Alert archive / Florida / Red Flag Warnings in 2010

Red Flag Warning 80, NWS Tallahassee, FL

September 23, 20109 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Sep 23, 2010, 10:55 AM CDT for 9 counties in Florida. It took effect at Sep 23, 2010, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2010, 10:55 AM CDT (15:55 UTC)
In effect from
Sep 23, 2010, 12:00 PM CDT
Expired
Sep 23, 2010, 6:00 PM CDT
In force
6 hr
Issued by
NWS Tallahassee, FL

Counties Calhoun County, FL, Gadsden County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Leon County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL

The radar

The Tallahassee radar (KTLH), 69 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2010-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2010-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WWUS82 KTAE 231555
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1155 AM EDT THU SEP 23 2010

...RED FLAG WARNING NOW IN EFFECT FROM 1 PM EDT /12 PM CDT/ UNTIL
7 PM EDT /6 PM CDT/ FOR INLAND AREAS OF THE EASTERN FLORIDA
PANHANDLE AND THE WESTERN AND CENTRAL FLORIDA BIG BEND DUE TO
BRIEF DURATIONS OF RELATIVE HUMIDITY BELOW 35 PERCENT AND
DISPERSION INDICES ABOVE 75...

FLZ007-009>011-013-016>018-026-027-232300-
/O.NEW.KTAE.FW.W.0080.100923T1700Z-100923T2300Z/
INLAND WALTON-HOLMES-WASHINGTON-JACKSON-CALHOUN-GADSDEN-LEON-
INLAND JEFFERSON-LIBERTY-INLAND WAKULLA-
1155 AM EDT THU SEP 23 2010 /1055 AM CDT THU SEP 23 2010/

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT /6 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT /6 PM CDT/ THIS
EVENING. 

RELATIVE HUMIDITY VALUES WILL DROP BELOW 35 PERCENT THIS AFTERNOON
AND COMBINE WITH HIGH DISPERSION INDICES TO PRODUCE A PERIOD OF
RED FLAG CONDITIONS ACROSS THE REGION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

38-GODSEY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Sep 23, 8:28 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 23, 8:28 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
928 AM EDT THU SEP 23 2010

.DISCUSSION...THE BIG 594-DM 500 MB RIDGE REMAINS CENTERED OFF THE
SE U.S. COAST AND CONTINUES TO RIDGE WWD ACROSS THE GULF COAST
STATES. THE SURFACE HIGH IS CENTERED OVER THE SRN APPALACHIANS AND
IS ALSO RIDGING INTO THE AREA. THE 12Z KTAE SOUNDING SHOWS A PW
IDENTICAL TO LAST EVENING AT 1.31 INCHES. THE SUBSIDENCE INVERSION
HAS LOWERED WITH A DEEP LAYER OF SUBSTANTIALLY DRIER AIR BASED AT
ABOUT 775 MB. REGIONAL RADARS INDICATED SHOWERS MOVING NWWD OVER THE
N CENTRAL GULF. FURTHER E...ONE ISOLATED SHOWER JUST DROPPED A QUICK
HALF INCH OF RAIN ON AAF. WE WILL EDGE THE SLIGHT CHANCE POPS FOR
THE LATEST MORNING HOURS A BIT FURTHER NW ALONG THE PANHANDLE COAST.
FOR THE AFTERNOON HOURS...THE INHERITED POP FORECAST LOOKS GOOD...AS
DOES THE FORECAST OF SHOWERS (VS TS) CONSIDERING THE SHALLOW NATURE
OF THE LOW LEVEL MOISTURE.

&&

.MARINE...SUSTAINED WINDS HAVE SETTLED DOWN TO AROUND 15 KT OVER THE
WATERS...SO WE WILL PULL THE EXERCISE CAUTION HEADLINE WITH THE LATE
MORNING PACKAGE. MODERATE EASTERLY WINDS AND SEAS WILL CONTINUE
THROUGH THE REMAINDER OF THE WEEK AS HIGH PRESSURE NORTHEAST OF THE
MARINE AREA REMAINS IN CONTROL. HIGHEST WINDS WILL OCCUR DURING THE
OVERNIGHT HOURS THROUGH MID MORNING EACH DAY THROUGH THE REMAINDER
OF THE WEEK. WINDS AND SEAS WILL THEN VEER TO THE SOUTHEAST SUNDAY
THROUGH MONDAY. IN ADDITION...EXPECT OVERNIGHT SHOWER ACTIVITY TO
INCREASE OVER THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...THROUGH 18Z FRI.
VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE PERIOD. ISOLATED
SHOWERS ARE POSSIBLE LATER THIS AFTERNOON...PRIMARILY IN VCNTY OF
VLD...BUT PROBABILITY TOO LOW TO MENTION IN THE TAF AT THIS TIME.

&&

.FIRE WEATHER...THE RELATIVE HUMIDITY IS FORECAST TO REMAIN ABOVE
CRITICAL LEVELS TODAY. HOWEVER...WE ARE A BIT CONCERNED THAT WE
COULD SEE ANOTHER LOCALIZED RED FLAG EVENT OVER FAR INLAND PORTIONS
OF THE FLORIDA PANHANDLE...ESPECIALLY JACKSON COUNTY. WILL BE
MONITORING OBS CLOSELY THIS MORNING AND MAY ISSUE A SHORT-FUSED
WARNING IN THE EARLY AFTERNOON IF CONDITIONS WARRANT.

&&

.HYDROLOGY...PLEASE REFER TO THE LATEST (SEP 20) DROUGHT INFORMATION
STATEMENT ISSUED BY THIS OFFICE ON THE DEVELOPING DROUGHT ACROSS WRN
PORTIONS OF THE FORECAST AREA. THIS PRODUCT IS FOUND UNDER AWIPS PIL
MIADGTTAE AND THE WMO HEADER IS AXUS72 KTAE.

&&

.PREV DISCUSSION...
349 AM EDT THU SEP 23 2010

SHORT TERM (TODAY-SATURDAY)...
THE DEEP LAYER RIDGE WILL REMAIN IN CONTROL THROUGH FRIDAY WITH
LIGHT TO MODERATE EASTERLY FLOW CONTINUING OVER THE FORECAST AREA. A
BLEND OF THE NUMERICAL GUIDANCE CONTINUES TO INDICATE ABOVE AVERAGE
TEMPERATURES EACH DAY OF THE PERIOD WITH HIGHS CLIMBING INTO THE
LOWER 90S AND LOWS ONLY DIPPING DOWN INTO THE UPPER 60S TO LOWER 70S
EACH NIGHT. THE HIGHEST (30%) RAINFALL PROBABILITIES WILL REMAIN
OVER THE BIG BEND THIS AFTERNOON AND AGAIN ON FRIDAY AFTERNOON DUE
TO THE COMBINATION OF A SLIGHTLY HIGHER MOISTURE SOURCE AND THE EAST
COAST SEA BREEZE. THE LOCALLY RUN WRF SEEMS TO BE PICKING UP ON THIS
AND SHOWS A FEW SHOWERS DEVELOPING AND PUSHING WEST INTO OUR BIG
BEND COUNTIES THROUGH THE MID AFTERNOON PERIOD TODAY. THE VERTICAL
EXTENT OF MOISTURE REMAINS LIMITED AND WITH VERY LITTLE IF ANY
FORCING AROUND WE WILL KEEP ONLY SHOWER WORDING IN THIS FORECAST
THROUGH FRIDAY.

ON SATURDAY...THE UPPER RIDGE THAT HAS BEEN IN PLACE FOR SOME PERIOD
OF TIME NOW WILL BEGIN TO WEAKEN AND BREAK DOWN AS A STRONG
SHORTWAVE TROUGH AND ITS ATTENDANT SURFACE COLD FRONT DIGS SOUTHEAST
ACROSS THE PLAINS AND APPROACHES THE REGION/LOCAL AREA FROM THE
NORTHWEST. IN ADDITION...THE MODELS REMAIN PERSISTENT AND SHOW A
WEAK WAVE WITHIN THE EASTERLY FLOW APPROACHING FROM THE SOUTHEAST
FRIDAY NIGHT INTO SATURDAY...WHICH WILL PROVIDE ADDITIONAL MOISTURE
COME SATURDAY AFTERNOON OVER PORTIONS OF SOUTH-CENTRAL GA AND THE FL
BIG BEND. THE COMBINATION OF THIS FEATURE AND PREVIOUSLY MENTIONED
FRONTAL BOUNDARY APPROACHING FROM THE NORTHWEST WILL LEAD TO MUCH
BETTER RAINFALL PROBABILITIES THROUGH THE DAY SATURDAY COMPARED TO
THE FIRST HALF OF THE PERIOD.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)
ALL THE 00 UTC GLOBAL GUIDANCE FORECAST A LARGE CUTOFF 500 MB LOW TO
DEVELOP OVER MUCH OF THE EASTERN U.S. LATE THIS WEEKEND THROUGH
EARLY NEXT WEEK. THE DIFFERENCE IS IN THE DETAILS. THE GFS AND ITS
ENSEMBLE MEAN FORECAST THIS LOW FARTHER SOUTH (OVER THE GULF COAST
STATES) AND TAKE THIS LOW SLOWLY WESTWARD THROUGH THURSDAY. THE
ECMWF AND GEM HAVE THE LOW CENTERED FARTHER NORTH...AND NOT QUITE AS
CUT OFF FROM THE MAIN WESTERLIES (NO RETROGRADING). THUS THE
GFS/ENSEMBLE MEAN KEEP OUR AREA IN THE WARM SECTOR LONGER...AHEAD OF
A COMPLEX FRONTAL SYSTEM. THE ECMWF/GEM BRING A COLD FRONT THROUGH
OUR REGION BY MID WEEK. THE GFS/ENSEMBLE MEAN ALSO FORECAST A LARGE
TROPICAL CYCLONE (YET TO DEVELOP) TO MOVE INTO NORTH FL BY MID TO
LATE NEXT WEEK...WHICH WOULD RESULT IN A WET AND WINDY WEATHER EVENT
FOR US. WHILE THE ECMWF/GEM ALSO DEVELOP A LARGE TROPICAL CYCLONE IN
THE WESTERN CARIBBEAN EARLY NEXT WEEK...THEIR SOLUTION (WITH THE 500
MB TROUGH AND SURFACE FRONTAL SYSTEM FARTHER EAST) SHEARS THE
CYCLONE OUT SOUTH AND EAST OF OUR FORECAST AREA. WITH THIS MID
LATITUDE WEATHER SO FAR SOUTH (INCLUDING A BAROCLINIC
ZONE...VERTICAL WIND SHEAR...AND VERY DRY AIR ALOFT)...IT SEEMS
UNLIKELY THAT THE GFS SOLUTION OF AN INCREASINGLY-TROPICAL CYCLONE
WILL VERIFY (AS THE GFS FORECAST CYCLONE PHASE DIAGRAM FROM FSU
INDICATES). WE WOULD EXPECT THE SYSTEM TO BECOME LESS WARM CORE AND
SYMMETRICAL AS IT MOVES NORTHWARD. THE GFS ENSEMBLE MEMBER SPREAD IS
ABOUT AS LARGE AS IT GETS...INDICATING A LOT OF UNCERTAINTY WITH
THIS FORECAST. WE OPTED TO GO WITH THE 12 UTC WEDNESDAY ECMWF/GEM
SOLUTION...BRINGING THE COLD FRONT SLOWLY THROUGH OUR REGION BY
EARLY TO MID WEEK...BUT KEEPING A NORTH-SOUTH ORIENTED MOISTURE BAND
OVER OUR EASTERNMOST ZONES (WHERE THERE WILL REMAIN A SLIGHT CHANCE
OF RAIN). WE EXPECT MORE CHANGES WILL HAVE TO BE MADE TO THIS
FORECAST WITH EACH MODEL CYCLE...AS SMALL CHANGES IN TIMING AND
POSITIONING OF THIS FRONT WILL LIKELY HAVE LARGE IMPACTS ON OUR
VARIOUS FORECAST PARAMETERS. IN FACT...EVEN THOUGH THE 00 UTC ECMWF
WAS SIMILAR TO ITS PREVIOUS RUN (WHICH WE USED FOR THIS FORECAST
PACKAGE)...THERE ARE ALREADY SIGNIFICANT DIFFERENCES IN OUR
WIND/DEWPOINT/POP FORECAST. THIS IS AN UNUSUALLY LOW CONFIDENCE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   93  71  93  70  91 /  10  10  20  20  30
PANAMA CITY   88  75  88  76  88 /  10  10  20  20  30
DOTHAN        92  68  92  69  92 /   0   0  10  10  40
ALBANY        92  67  93  69  92 /  10   0  10  10  30
VALDOSTA      92  68  92  69  90 /  20  10  30  20  40
CROSS CITY    91  70  91  71  89 /  30  20  50  30  50
APALACHICOLA  87  77  87  77  86 /  20  20  20  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...GODSEY
PREVIOUS DISCUSSIONS...GIBBS/FOURNIER
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Sep 23, 3:32 AM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
432 AM EDT THU SEP 23 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-241000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
432 AM EDT THU SEP 23 2010 /332 AM CDT THU SEP 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

..THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE EAST FACING
BEACHES...

MARINERS ARE ENCOURAGED TO EXERCISE CAUTION OVER THE COASTAL
WATERS DUE TO MODERATE WINDS AND SEAS EARLY THIS MORNING AND AGAIN
LATER THIS EVENING THROUGH THE OVERNIGHT HOURS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED...MAINLY AFTERNOON AND EARLY EVENING SHOWERS WILL REMAIN
POSSIBLE THROUGH THE PERIOD. SLIGHTLY HIGHER RAIN CHANCES WILL BE
EXPECTED OVER THE WEEKEND AS A FRONTAL BOUNDARY APPROACHES FROM
THE NORTHWEST AND A WEAK TROUGH APPROACHES FROM THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

Nearby

Red Flag Warnings in Florida, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.